dawn phenomenon not just what you eaten

Jude1952
By Jude1952 Latest Reply 2013-12-30 09:01:21 -0600
Started 2013-12-29 12:35:27 -0600

I just read an article on dawn phenomenon, also called the dawn effect, is the term used to describe an abnormal early-morning increase in blood sugar (glucose) — usually between 2 a.m. and 8 a.m. — in people with both Types of diabetes. They list several reason for this early morning increase. Now I can talk to my Doctor going over the:
Avoid carbohydrates at bedtime
Adjust your dose of medication or insulin
Switch to a different medication
Adjust the time of your medication or insulin from dinnertime to bedtime
Use an insulin pump to administer extra insulin during early-morning hours
I know I just may need stitch my medication or times I take it. Thanks again to Justjoyce giving me a name for dawn phenomenon.


3 replies

jayabee52
jayabee52 2013-12-30 09:01:21 -0600 Report

Howdy Jude
When I was having trouble with dawn phenomenon (aka "liver dump") I was instructed by my PCP to test my Blood Glucose (BG) before retiring for bed and if it was below 130 to eat a small snack containing a complex carbohydrate plus a protein. I followed his suggestion and the problem pretty much went away.

The protein takes a long time to digest and keeps feeding one's system small amounts of glucose over time so the body does not sense a low. The "liver dump" is an adaptation for all people (having diabetes or not) to keep from blacking out due to low BG levels.

Praying God's best for you and yours

James Baker

denipink57
denipink57 2013-12-30 04:36:53 -0600 Report

i take my insulin with every meal and at bedtime. i am doing well with my bs reading. just the occasional high but mostly in the zone. thanks for the thread.